Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 84, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 4:56 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 6, 2003, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 062059 FFWPBZ PAC063-070000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 456 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA * UNTIL 800 PM EDT * NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL MOVING EAST ACROSS INDIANA COUNTY. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE SAME PARTS OF THE COUNTY, WHICH WILL CAUSE FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE...CHEVY CHASE HEIGHTS... LYMER...HOMER CITY...LUCERNE MINES...AND MARION CENTER. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:41 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 6, 3:41 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT SUN JUL 6 2003 SEVERE WEATHER ONGOING AT PRESS TIME WITH AREA OF THUNDERSTORMS PASSING THROUGH MY NORTHERN ZONES AND HAVE ISSUED A FLOOD WATCH FOR THOSE AREAS WHICH WILL MATCH UP WITH CTP FLOOD WATCH. STORMS MOVING EASTWARD AND SHOULD BE A PROBLEM THROUGH AT THIS EVENING. UNTIL THE FRONT GOES THROUGH WEDNESDAY...EXPECT POCKETS OF ACTIVITY EACH DAY DURING THE EARLY WEEK. TIMING AND LOCATION STILL IN QUESTION SO WILL NOT TRY TO TIME AT THIS POINT. EXTENDED DRIES OUT A LITTLE BY THURSDAY BUT ADDED A CHANCE LATE INTO FRIDAY AS GFS SHOWS A LOBE SWINGING THROUGH. PIT 68 88 70 88 / 30 40 30 40 HLG 68 90 70 86 / 30 40 30 40 MGW 70 90 69 88 / 20 30 30 40 ZZV 69 90 71 86 / 40 40 30 40 PHD 69 90 71 86 / 40 40 30 40 FKL 66 89 68 85 / 30 40 30 40 DUJ 66 89 68 85 / 30 40 30 40 LBE 68 90 70 86 / 30 40 30 40 BTP 66 89 68 85 / 30 40 30 40 IDI 66 89 68 85 / 30 40 30 40 ODM 65 85 66 84 / 20 30 30 40 .PBZ... MD...NONE. OH...NONE. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ022>023. WV...NONE. TYBURSKI
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 11 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 1:27 PM EDT, 3 hours 29 minutes before
PAZ007-008-013-014-061830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 6, 1:35 PM EDT, 3 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-062030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 135 PM EDT SUN JUL 6 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH. TYBURSKI
Special weather statement, Jul 6, 2:50 PM EDT, 2 hours 6 minutes before
PAZ007-008-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772.
Local storm report, Jul 6, 4:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
448 PM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM GREENVILLE PA WIND DAMAGE
07/06/03 MERCER LARGE TREES AND POWER
LINES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0403 PM SHARPSVILLE PA WIND DAMAGE
07/06/03 MERCER LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0330 PM NEW CASTLE PA WIND DAMAGE
07/06/03 LAWRENCE LARGE TREE DOWN REPORTED
BY SKYWARN SPOTTERS
0350 PM HERMITAGE PA FLASH FLOODS
07/06/03 MERCER PERSON TRAPPED IN VEHICLE
REPORTED BY EMERGENCY
MANAGEMENT
0400 PM CHARLSETON PA FLASH FLOODS
07/06/03 MERCER PONDING OF WATER ON ROADS
REPORTED BY SKYWARN
SPOTTERS
0410 PM GREENVILLE PA FLASH FLOODS
07/06/03 MERCER PORTIONS OF RT. 58 CLOSED
REPORTED BY EMERGENCY
MANAGEMENT
0401 PM BUTLER PA WIND DAMAGE
07/06/03 BUTLER LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0420 PM GROVE CITY PA FLASH FLOODS
07/06/03 MERCER NORTH CENTER ST FLOODED
REPORTED BY TRAINED
OBSERVER
0422 PM GROVE CITY PA FLASH FLOODS
07/06/03 MERCER WOLF CREEK OUT OF ITS
BANKS REPORTED BY TRAINED
OBSERVER
0410 PM FROGTOWN PA WIND DAMAGE
07/06/03 ARMSTRONG LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 58 min |
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 39 min |
| Jul 6, 3:35 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 6, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 6, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Jul 6, 3:54 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 6, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 67 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.